Illinois, 2018

Flash Flood in Illinois, June 18, 2018

June 18, 2018 · NWS LOT · 1 event in 1 county or zone

Very heavy rain caused flash flooding in northwest Illinois including in Rockford, IL.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Very heavy rain caused flash flooding in northwest Illinois including in Rockford, IL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 18, 5:51 PM CST, 9 minutes earlier.

Area forecast discussion, Jun 18, 5:51 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
651 PM CDT Mon Jun 18 2018

.SHORT TERM...
238 PM CDT

Through Tuesday...

Main concerns for the short term forecast period will be
temperature/dewpoint/heat index values this afternoon and then
thunderstorms and associated impacts this evening.

As of 2:00 PM CDT, temperatures have reached the lower to middle 90s
with dewpoints in the 70s.  With temperatures possibly rising
another degree or two this afternoon, heat index reading should top
out close to 105F for much of the CWA.  Thus, the Excessive Heat
Warning will remain in effect for cook County and the Heat Advisory
will remain in effect for the remainder of the CWA until early this
evening.

The next concern will be timing of a cold front pushing south
through wisconsin and Lake Michigan and timing of thunderstorms
associated with the boundary.  Scattered thunderstorms have already
begun to develop south of I-80 in a zone of strong instability, but
weak forcing along a modest convergence boundary/trough axis.  These
showers/storms have the potential to produce lightning, brief heavy
downpours or a strong wind gust, but with very quick ewd
progression, these storms do not pose a severe threat.

Of greater concern will be thunderstorms associated with the frontal
boundary pushing south through Wisconsin and Lake Michigan.  While
winds shear is rather weak, sfc instability will be be quite strong,
with SB Cape up to 4000 J/kg across northern IL ahead of the front.
Latest radar trends and high res model guidance suggest that the
bulk of the convective activity will be along and post-frontal.  Obs
and guidance also indicate high levels of moisture pooling invof the
front with pwats in excess of 2 inches.  Heavy downpours will be
likely with these storms.  The biggest question at this point is
whether there will be much in the way of echo training with the
storms.  850-700mb flow is just south of westerly, so if the
southward progression of the front is slow enough, there could be
some echo training of storms producing heavy rainfall.  Thus, there
is a flood or flash flood threat durg the period or max convective
activity late this afternoon into early evening.  Isolated strong
wind gusts will also be a possibility with some storms.  As the
front pushes south, temperatures will drop off rapidly, particularly
along the nern IL lakefront.  It is quite possible that temperatures
along the lake front could drop from the low 90s to arnd 70F in a
very short amount of time.  While the greatest chance for
thunderstorms will be with the cold front as it pushes south, there
will be a lingering chance for some showers or isolated
thunderstorms overnight.  Latest guidance suggests that the front
could stall out over the southern portions of the CWA, so temps
there may only drop into the low 70s.  Locations north of the front
should drop into the lower to middle 60s.

&&

.LONG TERM...
254 PM CDT

Tuesday night through Monday...

Overview...Rainy and stormy conditions continue through Wednesday.
Most of the area will be dry Thursday, but the far southern portion
of the forecast may receive additional precipitation Thursday.  The
next low brings more rain with it Thursday night through Saturday
morning. Temperatures will be much cooler especially along the lake.

The stalled front remains over the southern portion of the forecast
area, and showers and storms are still expected across much of the
area Tuesday evening and night.  The front shifts south into central
IL Wednesday, and precip shifts south through the day with it.  The
boundary may stay just north enough to produce showers and storms
south of a Pontiac, IL to Rensselaer, IN line Wednesday night into
Thursday. My confidence is low though in precip chances Wednesday
night.

The next low reaches the region Thursday afternoon/evening bringing
more widespread rain and storms. Rain comes to an end Saturday
morning as the low reaches Michigan.  Guidance differs on how strong
a couple of upper level waves will be early next week, so I kept
precip chances in the chance or lower range. Monday looks dry.

Temperatures will be cooler throughout the extended especially along
the lake. Prolonged onshore flow through Friday will lead to high
temps in the upper 60s to around 70 along the lake. Outlying areas
will be in the 70s to 80s. Widespread 80s and higher dewpoints
return early next week away from the lake.

JEE

&&

.AVIATION...
For the 00Z TAFs...

The concerns for the Chicago airports through Tuesday are:

- Heavy rain producing thunderstorms this evening, gradually
  shifting south over the region through at least 04Z

- Scattered showers and storms possible after this main area into
  early overnight

- Somewhat chaotic/variable winds through the start of the
  thunderstorms, before settling in to more northeast by 03Z or so

- IFR ceilings probable for Tuesday morning and possible by 04Z
  this evening

- Chance for showers and storms on Tuesday, more so in the
  afternoon and evening

Line of thunderstorms across far northern Illinois will slowly
shift east-southeast through the evening. The storms are
producing very heavy rainfall, so IFR or even temporary LIFR
visibility is probable. Confidence on the primary heavy storm end
time of 04Z at ORD has medium confidence. These storms will also
cause variability in the wind direction and speed into this
evening, though the more prevalent direction should be north-
northeast. Behind the main area of storms, scattered redevelopment
is likely, though difficult to say exactly what the coverage of
this will be during the later evening into the overnight.
Confidence on these showers and storms during that period is low.

The northeast winds will steer in the cooler marine air into the
inherent moist air mass, setting the stage for IFR ceilings by
Tuesday morning. The confidence on timing is low, as they could
begin by 04Z, but the confidence in them occurring is medium-high
and have already seen some of these ceilings in southeast
Wisconsin.

Another upper level disturbance is forecast to move over the area
Tuesday afternoon into the evening with still a moist air mass in
place (though not as hot at the surface). Certainly looks like
showers and storms, though the better storm coverage may be south
of the local area TAF sites.

MTF

&&

.MARINE...
254 PM CDT

A cold front is moving down the lake, and winds are north 10-20 kt
behind the front. This front will reach the south end of the lake
this evening, and it will become stationary across the southern
Great Lakes and Ohio Valley through the end of the week. Winds will
generally be east to northeast through the end of the week. Periods
of thunderstorms will be possible through tonight...as they drift
south with the front. Higher wind speeds are possible from outflow
boundaries and storms.

The next low will reach the lake late this week, but will quickly
reach southern Quebec early Sunday morning.

JEE

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning...ILZ014 until 7 PM Monday.

     Heat Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-
     ILZ033-ILZ039 until 7 PM Monday.

IN...Heat Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 7 PM
     Monday.

LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 18, 2:32 PM CST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
332 PM CDT Mon Jun 18 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
192045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
332 PM CDT Mon Jun 18 2018 /432 PM EDT Mon Jun 18 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Limited damaging wind risk...up to 60.
  Limited Flooding Risk.
  Elevated Excessive heat Risk.

DISCUSSION...

Isolated showers and thunderstorms are possible south of a
Pontiac, Illinois to Rensselaer, Indiana line this afternoon. A
line of thunderstorms will sink south out of Wisconsin this
evening. An isolated strong to severe thunderstorm is possible
within this line of storms, and heavy rainfall is also expected.
The heavy rain may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
  Elevated Excessive Heat Risk.
Wednesday...
  Elevated Thunderstorm Risk.
Thursday and Friday...
  Elevated Thunderstorm Risk.
  High Swim Risk
Saturday and Sunday...
  Limited Thunderstorm Risk.

DISCUSSION:

Heavy rain from thunderstorms is possible again Tuesday, mainly
along and south of I-80. This may lead to flash flooding. A few
stronger storms are also possible during the afternoon. Warm and
muggy conditions will linger into Tuesday mainly south of I-80.

.SPOTTER INFORMATION STATEMENT...

 Spotters may be needed this evening.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the east at 20 to 30 MPH.

LMZ740>745-192045-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
332 PM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Elevated Thunderstorm Risk.
Wednesday...
  Limited Thunderstorm Risk.
Thursday and Friday...
  Elevated Thunderstorm Risk.
Saturday and Sunday...
  Limited Thunderstorm Risk.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-192045-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
332 PM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Elevated Thunderstorm Risk.
Wednesday...
  Limited Thunderstorm Risk.
Thursday and Friday...
  Elevated Thunderstorm Risk.
Saturday and Sunday...
  Limited Thunderstorm Risk.

JEE

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jun 18, 3:32 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
432 PM CDT MON JUN 18 2018

ILZ006-182145-
Lake IL-
432 PM CDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE COUNTY UNTIL
445 PM CDT...

At 431 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Paddock Lake to near Twin Lakes to near
Hebron. Movement was southeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Strong thunderstorms will be near...
  Lake Catherine and Channel Lake around 440 PM CDT.
  Antioch, Fox Lake, Lake Villa, Pistakee Highlands, Venetian
  Village and Lindenhurst around 445 PM CDT.

Other locations impacted by these storms include Fox Lake Hills and
Old Mill Creek.

LAT...LON 4249 8793 4242 8800 4238 8820 4250 8820
TIME...MOT...LOC 2131Z 297DEG 32KT 4259 8815 4252 8822 4247 8839

IZZI
Local storm report, Jun 18, 4:41 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
541 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     MARINE TSTM WIND 5 SSE BEACH PARK        42.36N 87.81W
06/18/2018  M40 MPH          LMZ740             IL   BUOY

            35 KNOT GUST

&&

IZZI
Local storm report, Jun 18, 5:05 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
605 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       GURNEE                  42.38N 87.94W
06/18/2018  M1.18 INCH       LAKE               IL   TRAINED SPOTTER

            SINCE 455 PM

&&

IZZI
Local storm report, Jun 18, 5:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
656 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     FLOOD            ROCKFORD                42.27N 89.06W
06/18/2018                   WINNEBAGO          IL   PUBLIC

            SIX TO TWELVE INCHES OF STANDING WATER ON AUBURN STREET.

&&

MTF

The radar

The Milwaukee radar (KMKX), 89 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Winnebago

When
June 18, 6:00 PM CST to 11:15 PM CST
Where
Winnebago County, 1.3 mi SW of Wempleton to 2.22 mi NNE of Elida
Cause
Heavy Rain
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
42.339, -89.221

Torrential rain caused flash flooding in Rockford. Portions of the Rockford Mercy Health Hospital were flooded with 4 to 5 feet of water in the lowest level of the hospital. The Rockford fire department reported approximately 15 water rescues which included two cars that flipped over with people in them. No injuries were reported. Cars were submerged in flood waters in many locations including near Rockford Mercy Health Hospital; near OSF Saint Anthony Hospital; near the intersection of Brendenwood Road and Chelsea Avenue and near Van Wie Avenue and Hancock Street. Flood waters were several feet deep in many locations including flowing water in some locations. Several homes were flooded.

Storm total rainfall amounts included 5.58 inches 0.7 miles northwest of Rockford; 5.50 inches 1.5 miles east northeast of Rockford; 5.00 inches 1 mile east of Rockford; 4.80 inches 3.3 miles northeast of Rockford; 4.50 inches in Rockford; 3.10 inches 2 miles east of Rockford and 2.89 inches 5.5 miles south of Rockford.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764023.